Format

Send to:

Choose Destination
See comment in PubMed Commons below
Curr Opin Ophthalmol. 1999 Dec;10(6):438-46.

Ocular toxicity associated with systemic drug therapy.

Author information

  • 1Indiana University School of Medicine, Indianapolis, USA.

Abstract

Systemic drug-induced ocular side effects are increasing because of the vast numbers of new drugs being introduced. Reports of drug-induced ocular toxicity must be well documented, and other causes of these side effects must be ruled out to help establish causality. We reviewed the most recent reports of the most commonly used and newest systemic drugs that have been implicated in ocular toxicity. Using toxicologic criteria needed to establish causality, data from reports of ocular toxicity associated with systemic cidofovir (Vistide), sildenafil (Viagra), vigabatrin (Sabril), tamoxifen (Nolvadex), hydroxychloroquine (Plaquenil)/chloroquine (Aralen), amiodarone (Cordarone), and lovastatin (Mevacor)/simvastatin (Zocor) were evaluated and summarized. The probability for causality was determined to be high for all these drugs except for vigabatrin and lovastatin/simvastatin. Methods for detecting, preventing, and treating ocular toxic reactions were then reviewed for each drug.

PMID:
10662249
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk